Montana, 2017

Damaging Winds in Montana, June 26 to 27, 2017

June 26 to 27, 2017 · NWS TFX · 4 events in 3 counties and zones

A few severe thunderstorms affected north-central and southwest Montana on June 26th and 27th. These storms developed ahead of an eastward-advancing cold front and within an environment characterized by appreciable instability and weak to moderate vertical wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A few severe thunderstorms affected north-central and southwest Montana on June 26th and 27th. These storms developed ahead of an eastward-advancing cold front and within an environment characterized by appreciable instability and weak to moderate vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 26, 5:00 PM MST, 40 minutes earlier.

Area forecast discussion, Jun 26, 5:00 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
600 PM MDT Mon Jun 26 2017

Aviation Section Updated

.SYNOPSIS...

Upper level high pressure ridge over the region will bring hot
conditions to Montana today. An upper level disturbance may kick off
a few thunderstorms this afternoon. Any storm that develops will be
capable of strong, gusty winds. Later tonight, a surface cold front
will sweep across the state with a better coverage of showers and
thunderstorms. The front will bring cooler temperatures with it on
Tuesday.

&&

.DISCUSSION...

Rest of today through Wednesday...Latest satellite imagery shows a
convectively-induced wave moving into western Montana at this time
with a second, stronger s/w back to the west, moving onto the NRN
CA/OR coast. Still think this lead wave should provide enough lift
for isolated storms through this evening, especially along/east of
the I-15 corridor and latest radar imagery suggests this is
underway as of 225 pm. Gusty/damaging winds look to be the main
threat (ie. 45-65 mph). There may be a brief lull in t-storm
activity this evening in the wake of the first wave, but the
coverage of thunderstorms should increase again tonight
associated with the 2nd and stronger wave mentioned above. It
will likely remain unstable through the night, but a gradual
decrease in instability and a lack of better shear should limit
the threat for any severe weather overnight.

In the wake of tonight's s/w, a cold front will drop south out of
Canada. The models are struggling with how unstable it will get
ahead of this front and this may largely depend on how much precip
falls tonight (ie. more precip could lead to more stable
conditions and vice-versa). Regardless, the threat of showers and
storms should continue through Tuesday afternoon. Of note, the
greatest instability/shear looks to be across far SW MT and is
where confidence is higher regarding the development of a few
stronger storms capable of gusty winds and hail. This same area
looks to be the focus on Wednesday as well. The overall severe
threat Tuesday and Wednesday looks somewhat lower due to a lack
of better shear. With the flow turning more northwesterly,
temperatures will trend much cooler Tuesday and Wednesday compared
to today. MARTIN

Wednesday Night through Sunday...An unsettled, northerly flow aloft
develops Wednesday night and Thursday associated with a closed upper
level low drifting through AB/SK. A cold front trailing behind this
system will lower temperatures into the low- to mid-70s on Thursday.
This pattern brings chances for scattered showers and thunderstorms,
although model guidance continues to differ on the timing and
spatial extent of this activity.  The latest forecast guidance has
slowed the departure of the upper low, with chances for isolated
light rain showers continuing Thursday night into Friday. Model
consensus suggests weak ridging through the weekend, providing
generally fair weather with temperatures near 80F and isolated
showers or thunderstorms possible. PN

&&

.AVIATION...
Updated 0000Z.
Scattered thunderstorms are moving through the eastern portions of
the region now. Main threat this evening will be gusty winds.
Another round should move in after 05z...and move northeast through
the area. A third round will move from north to south through the
region after 14Z Tue. Brief heavy rain main threat tomorrow. Brusda

&&

.FIRE WEATHER...
A Red Flag Warning remains in effect for zone 113 with modest
confidence that there will be critical fire weather conditions
into early this evening, primarily Blaine County. Gusty southeast
winds ahead of a surface low pressure system will combine with
minimum RH values in the teens and increasingly dry fuels in
eastern portions of Fire Weather Zone 113. In addition, isolated
thunderstorms moving through the area this evening could lead to
gusty and erratic winds. CC/MPJ/Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  77  50  77 /  30  40  10  10
CTB  57  76  48  75 /  20  20  10  10
HLN  61  79  52  78 /  50  40  10  10
BZN  53  76  47  75 /  30  80  20  20
WEY  44  69  38  66 /  40  70  30  40
DLN  54  73  47  73 /  40  60  20  10
HVR  62  80  52  81 /  40  40  10  10
LWT  59  75  48  75 /  40  60  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening Hill and Blaine
Counties.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 26, 3:37 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT MON JUN 26 2017

MTZ051-262315-
Fergus MT-
437 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL
515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Lewistown, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations near the path of the storm include... Lewistown, Giltedge,
Danvers, Hilger and Glengarry.

LAT...LON 4701 10962 4723 10974 4739 10920 4714 10907
TIME...MOT...LOC 2236Z 250DEG 18KT 4716 10959

Brusda
Local storm report, Jun 26, 4:23 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     2 E INVERNESS           48.55N 110.65W
06/26/2017  M50 MPH          HILL               MT   DEPT OF HIGHWAYS

            50 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF
            INVERNESS.

&&

BRUSDA
Special weather statement, Jun 26, 4:29 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
529 PM MDT MON JUN 26 2017

MTZ011-045-270015-
Liberty MT-Hill MT-
529 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LIBERTY AND NORTHERN
HILL COUNTIES UNTIL 615 PM MDT...

At 526 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Joplin to 8 miles northeast of Inverness
to 6 miles southwest of Gildford. Movement was northeast at 30 mph.

At 520 PM, a wind gust of 50 mph was reported at Inverness. Wind
gusts of 50 to 55 mph will remain possible with these storms in
addition to hail up to half inch size.

Locations impacted include...
Joplin, Inverness, Gildford, Hingham, Kremlin and Rudyard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Fresno Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4889 11062 4890 10999 4861 10964 4842 11047
      4849 11073 4855 11098
TIME...MOT...LOC 2326Z 241DEG 25KT 4860 11086 4864 11054 4851 11039

MARTIN
Local storm report, Jun 26, 4:38 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     23 WNW FORT BENTON      47.96N 111.11W
06/26/2017  M51 MPH          CHOUTEAU           MT   MESONET

            51 MPH WIND GUST. LOCATION ESTIMATED.

&&

BRUSDA
Local storm report, Jun 26, 5:00 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND GST     10 N HINGHAM            48.70N 110.42W
06/26/2017  M52 MPH          HILL               MT   MESONET

            52 MPH WIND GUST.

&&

BRUSDA
Local storm report, Jun 26, 5:17 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
617 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     10 ESE THE KNEES        47.96N 111.09W
06/26/2017  M57 MPH          CHOUTEAU           MT   MESONET

            57 MPH WIND GUST

&&

BRUSDA

The radar

The Pocatello radar (KSFX), 209 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 26, 5:40 PM MST
Where
Madison County, 32.41 mi SSE of Cameron
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.760, -111.450

Raynolds Pass mesonet reported 66 mph thunderstorm gust.

Thunderstorm Wind, Blaine

When
June 26, 6:20 PM MST
Where
Blaine County, 13 mi S of Ft Belknap
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
48.382, -108.920

A 58 mph thunderstorm wind gust was reported at the Fort Belknap RAWS.

Thunderstorm Wind, Beaverhead

When
June 27, 5:25 AM MST
Where
Beaverhead County, Monida
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.570, -112.320

Monida Pass mesonet station reported 59 mph thunderstorm wind gust.

Thunderstorm Wind, Madison

When
June 27, 6:00 AM MST
Where
Madison County, 2 mi WSW of Laurin
Measured
53 kt (61 mph) estimated gust
Reported by
Unknown
Coordinates
45.339, -112.158

A 61 mph thunderstorm wind gust was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699839, 699838, 699840, 699841.